WebMD Health News
Elizabeth Klodas, MD, FACC
Jan. 14, 2009 -- People who use newer antipsychotic drugs are twice as likely as those who don't use any antipsychotics to have sudden cardiac death.
That's according to a study published in the Jan. 15 issue of the New England Journal of Medicine.
From 1990 to 2005, researchers at the Vanderbilt University School of Medicine and Geriatric Research, Education, and Clinic Center in Nashville examined medical data from 93,300 people who used older or newer antipsychotic drugs and 186,600 nonusers.
For each person who used antipsychotic drugs, the researchers matched the data of two people who didn't use antipsychotics but who were the same age and sex and entered the study on the same day. The participants ranged from 30 to 70 years old.
The link between the use of older antipsychotic drugs (such as haloperidol and thioridazine) and sudden cardiac death has been well established for years. These older antipsychotic medications increase the risk of sudden cardiac death twofold. But because these older agents cause movement disorders in some patients, they have largely been replaced with newer medications such as Zyprexa, Risperdal, and Seroquel. Up until now, the risk of sudden cardiac death was thought to be lower with these newer antipsychotic medications.
Although the study's results reaffirmed that people who use the older antipsychotic drugs are twice as likely as nonusers to have sudden cardiac death, it also showed a similar increase in risk for the newer medications. For these, the rate of sudden cardiac death was more than twice that for nonusers.
The study also revealed that the risk of sudden cardiac death increased along with the dose of all antipsychotic medications. Patients who used 300 milligrams or more of thioridazine per day were found to be at greatest risk (a fivefold increase) of sudden death.
Sebastian Schneeweiss, MD, ScD, and Jerry Avorn, MD, in an accompanying editorial, say according to the study's data, about three out of every 1,000 patients taking antipsychotic medications for one full year would be expected to experience sudden death - a level of risk considered "low" to "moderate."
Schneeweiss and Avorn also propose a simple way to help prevent sudden cardiac death associated with antipsychotic use: checking an electrocardiogram, or EKG, before and shortly after a patient starts taking the medication. The electrocardiogram evaluates the electrical activity of the heart, and because specific effects of antipsychotics on the heart's electrical system are thought to predispose to sudden death, monitoring for those effects with an EKG seems reasonable, they say.
The study concludes that the newer antipsychotic drugs do not appear to be any safer than the older drugs when it comes to sudden cardiac death.
SOURCES:Ray, W. New England Journal of Medicine, Jan. 15, 2009; vol 360: pp
225-235.Schneeweiss, S. and Avorn, J. New England Journal of Medicine, Jan.
15, 2009; vol 360: pp 294-196.
Here are the most recent story comments.View All
The views expressed here do not necessarily represent those of FOX23 News.
The Health News section does not provide medical advice, diagnosis or treatment. See additional information.